Tornadoes · United States · Pennsylvania · 2014

EF2 tornado, Cherry Mills to New Albany, Pennsylvania, July 8, 2014

From Cherry Mills to New Albany, this EF2 tornado ran 6.7 miles across Sullivan and Bradford counties on July 8, 2014, touching down at 6:15 PM EDT and reaching 500 yards wide. It killed nobody, and did $105,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 8, 2014
Touchdown
6:15 PM EDT (22:15 UTC)
Lifted
6:24 PM EDT (22:24 UTC)
On the ground
9 minutes
Path length
6.7 miles (10.7 km)
Path width
500 yards (457 m)
Deaths
0
Injuries
0
Property damage
$105,000
Counties
Sullivan and Bradford counties
Touchdown point
41.550, -76.480
Lift-off point
41.550, -76.480
Record number
1407081615-01

What the Weather Service recorded

A semi-organized band of convection extending southward from the Buffalo, NY vicinity to near Pittsburgh, PA and Charleston, WV moved eastward during the late afternoon and evening hours. The band evolved into a well-defined linear feature with enhanced bowing segments, increasing damaging wind potential as it moved into a moderately unstable air mass located across central and eastern PA. Widespread damaging straight-line winds with embedded microburst damage accompanied the line as it crossed the Mid-State, knocking down numerous trees and utility wires. The damaging winds also caused localized structural damage and thousands of power outages. A few discrete cells ahead of and embedded in the main convective line tapped into strong low-level shear/helicity, which proved to be a favorable environment for tornadogenesis. Following official NWS storm surveys, an EF2 tornado was confirmed near Dushore in Sullivan County along with a 90-100mph microburst in Perry County.

A strong upper level system moving across the region led to the development of numerous severe thunderstorms across northeast Pennsylvania during the afternoon and evening hours of July 8th. With a tremendous favorable atmospheric wind pattern present, severe thunderstorms resulted in widespread wind damage along with several tornadoes.

An EF2 tornado with maximum winds of 120 mph was confirmed near Dushore. The tornado produced considerable damage along a path that measured just over 2 miles long, exiting Sullivan County and crossing into the Bradford County (NWS Binghamton, NY CWA). The tornado was on the ground for about 5 minutes with a maximum path width of 400 yards. The tornado touched down in a field and crossed Elys Road, where a roof was blown off of a house and a barn. Some of this debris was thrown over 100 yards. A trailer was thrown 30 yards and demolished. Dozens of trees were downed.

An EF1 tornado with maximum wind speeds of 100 MPH, a path width of 500 yards and a path length of 4.5 miles knocked down numerous trees. A barn collapsed and a trailer was blown off its foundation and turned 90 degrees on Marsh Road. The metal roof of a barn was peeled off and blown 200 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Jul 8, 2:25 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 8, 2:25 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A PAIR OF COLD FRONTS ASSOCIATED WITH A UPPER LEVEL TROUGH
PIVOTING ACROSS THE GREAT LAKES WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH MID-WEEK. HIGH PRESSURE BUILDING
INTO THE REGION SHOULD BRING FAIR WEATHER CONDITIONS AND LOWER
HUMIDITY THURSDAY INTO FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...SEVERE THUNDERSTORM WATCH #403 ISSUED FOR ALL OF CWA
EXCEPT FAR 3 SOUTHEASTERN COUNTIES TIL 00Z.

LATEST VIS SAT IMAGERY SHOWS CLOUDS STREAMING NEWD INTO CENTRAL
PA AHEAD OF COLD FRONT OVER THE OHIO VALLEY. STRONG LOW LEVEL
SOUTH-SWRLY FLOW HELPING TO PUMP UP SFC DEWPOINTS INTO THE MID AND
UPPER 60S...AND A FEW 70S...STATEWIDE. A SEASONABLY STRONG 500MB
SHORTWAVE TROUGH IS FORECAST TO AMPLIFY SOMEWHAT AS IT PIVOTS EWD
ACRS THE GREAT LAKES...SUPPORTING THE AFOREMENTIONED COLD FRONT.

LATEST RADAR IMAGERY SHOWS ISOLATED SHOWERS/TSRA DEVELOPING OVER
WRN PA IN THE WARM MOIST AIR MASS. ADDITIONAL CONVECTION IS
STARTING TO FIRE ALONG A DIFFUSE WARM FRONT/OUTFLOW BOUNDARY FROM
YESTERDAYS CONVECTION OVER NWRN PA. THIS SHOULD BE THE MAIN
CONVECTION ACTIVITY INTO THE EARLY AFTERNOON UNTIL STRONGER
FORCING ARRIVES FROM THE WEST.

EXPECT MCS NOW OVER OHIO TO INTENSIFY AS IT MOVES EAST INTO
CENTRAL PA AS SHORTWAVE TROF MOVE EAST. STRONG WINDS ALOFT WILL
SUPPORT A FAST MOVEMENT OF THIS SYSTEM AND ADD TO THE WIND
POTENTIAL. FOR THIS REASON SPC HAS UPGRADED MUCH OF CENTRAL PA TO
A MODERATE RISK AND ISSUED A PUBLIC WEATHER OUTLOOK TO HIGHLIGHT
THE POTENTIAL FOR WIND DAMAGE WITH THIS SYSTEM.

WHILE STRAIGHT LINE WINDS WILL BE THE PRIMARY THERE...WILL
CONTINUE TO MONITOR CONVECTION ALONG DIFFUSE WARM FRONT...WHICH
MAY ACT TO ENHANCE THE 0-3KM SRH AND RESULT IN A MORE FAVORABLE
SUPERCELL HODOGRAPH. KEPT POPS IN THE LKLY RANGE THRU 06Z AS THE
COLD FRONT PUSHES SEWD ACRS THE AREA OVERNIGHT...WITH THE TSTM
INTENSITY/CVRG AND LCL SVR THREAT TRENDING LOWER AFTER DARK.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
AMPLIFICATION OF THE GREAT LAKES UPPER TROUGH EARLY ON DAY 2 WILL
PUSH THE LEADING COLD FRONT SEWD INTO THE SRN MID ATLANTIC STATES.
DESPITE VERY WEAK INSTABILITY/LOW CAPE...SCT SHWRS AND ISOLD
TSTMS /NON-SVR/ WILL BE POSSIBLE MAINLY DURING THE AFTN GIVEN
BROAD FORCING ALOFT AND LIFT ALONG SECONDARY COLD FRONT. PWS
QUICKLY DROP NEAR TO BELOW NORMAL BY WED EVE SO QPF AMTS SHOULD
BE VERY LGT AND SPOTTY. COOLER AND LESS HUMID AIR SHOULD SPREAD
INTO THE AREA WED NGT ON THE FRONT-SIDE OF GRT LKS SFC HIGH TO
PROVIDE A DRY AND COMFORTABLE OVERNIGHT PD.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE PRIMARY ENERGY ASSOCIATED WITH THE UPPER TROUGH FROM ERN
CANADA TO THE OHIO VALLEY WILL SHEAR OUT WELL TO OUR NE BY EARLY
THURSDAY. 1020-1022MB SFC HIGH PRESSURE OVER THE MIDWEST WILL
BUILD EAST ACROSS THE LOWER GLAKES AND MID ATLANTIC REGION
THURSDAY THROUGH FRIDAY EVENING...ACCOMPANIED BY NEAR NORMAL HIGH
TEMPS AND COMFORTABLY LOWER HUMIDITY AS SFC DEWPOINTS SLIDE BACK
INTO THE UPPER 40S AND 50S.

AN UPPER SHORTWAVE AND WEAK SFC COLD FRONT /EMBEDDED IN THE FAST WNW
FLOW ALOFT ACROSS THE NRN U.S./ WILL BRING THE CHC FOR SHOWERS TSRA
LATE FRIDAY NIGHT ACROSS OUR NW ZONES. THIS WEATHER FEATURE WILL
LIKELY CROSS THE CWA SATURDAY /PER THE LATEST GEFS...EC BLEND.
ACCOMPANIED BY SCATTERED...MAINLY AFTERNOON AND EARLY EVENING
SHRA/TSRA.

THIS FRONT MAY BECOME STRETCHED OUT MORE EAST TO WEST AND STALL
INVOF PA SUNDAY INTO EARLY NEXT WEEK AS STRONGER PULSE OF ENERGY
ALOFT DIVE SE ACROSS THE UPPER GLAKES REGION AND HELP TO CARVE OUT
AN ANOMALOUSLY DEEP TROUGH ACROSS SERN CANADA AND THE NERN U.S. NEXT
WEEK.

EXPECT SCATTERED...DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS FOR
SUNDAY AND MONDAY.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
LATEST SATELLITE IMAGE SHOWS MID CLOUDS...AND SOME LOW IN NW
PA...STREAMING NEWD ACROSS CENTRAL PA AIRFIELDS. MVFR CIGS WILL
PERSIST AT KBFD WITH IFR EXPECTED WHEN LINE OF TSRA MOVES EAST
THROUGH THE REGION LATER THIS AFTERNOON. OTHERWISE VFR EXPECT
UNTIL THAT SAME LINE OF TSRA REACHES OTHER TAF SITES FROM WEST TO
EAST THROUGH MID AFTERNOON.

REDUCTIONS ARE EXPECTED AND STRONG WIND GUSTS ARE POSSIBLE FROM
THESE STORMS LATE IN THE DAY AND EVENING. IN THE WAKE OF THESE
STORMS...VFR CIGS AND VSBYS SHOULD RETURN FAIRLY QUICKLY THIS
EVENING...THOUGH ANY AREAS THAT RECEIVE PRECIPITATION COULD SEE
REDUCING CIGS AND VSBYS OVERNIGHT INTO WEDNESDAY
MORNING...ESPECIALLY JST AND BFD.

SOME HAZE OVER THE REGION GIVEN THE HIGH DEWPOINTS...ESPECIALLY
OVER THE SOUTHEAST...BUT VSBYS SHOULD REMAIN 6 MILES OR GREATER.

OUTLOOK...
WED...AM LOW CIGS/FOG POSS W MTNS. SLIGHT CHC OF PM TSRA IMPACTS SE.
THU-SAT...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL/GARTNER
NEAR TERM...GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...LAMBERT
AVIATION...CERU/GARTNER
Hazardous weather outlook, Jul 8, 5:05 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT TUE JUL 8 2014

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>058-063-064-092115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-CUMBERLAND-ADAMS-
505 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ059-065-066-092115-
LEBANON-YORK-LANCASTER-
505 PM EDT TUE JUL 8 2014

...SEVERE THUNDERSTORM WATCH 404 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 4:57 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
457 PM EDT TUE JUL 8 2014

PAZ037-041-046-082145-
TIOGA PA-NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-
457 PM EDT TUE JUL 8 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 456 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LITTLE PINE STATE PARK...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE PINE STATE PARK...COGAN STATION...RALSTON...TROUT RUN...
ENGLISH CENTER...BUTTONWOOD...OGDENSBURG...WATERVILLE...LIBERTY...
SALLADASBURG AND SKI SAWMILL SKI AREA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4160 7687 4159 7682 4141 7676 4120 7731
      4125 7740 4142 7745 4157 7732 4170 7689
TIME...MOT...LOC 2056Z 233DEG 37KT 4135 7722

RXR
Special weather statement, Jul 8, 5:05 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
505 PM EDT TUE JUL 8 2014

PAZ033-082130-
SOMERSET PA-
505 PM EDT TUE JUL 8 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR FRIEDENS TO NEAR LA VALE...AND MOVING EAST
AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BERLIN...FRIEDENS...CENTRAL CITY...OGLETOWN...HOOVERSVILLE...INDIAN
LAKE...STOYSTOWN...SHANKSVILLE...WELLERSBURG...NEW BALTIMORE...
CALLIMONT AND FLIGHT 93 NATIONAL MEMORIAL.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 114 AND
129.

LAT...LON 4011 7906 4024 7878 4025 7866 4008 7873
      4006 7876 3979 7876 3972 7881 3972 7894
TIME...MOT...LOC 2104Z 251DEG 42KT 4003 7895 3974 7882

RXR
Special weather statement, Jul 8, 5:16 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT TUE JUL 8 2014

PAZ026-028-036-056-082200-
JUNIATA PA-FRANKLIN PA-HUNTINGDON PA-PERRY PA-
516 PM EDT TUE JUL 8 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLOW HILL...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BIG SPRING STATE PARK AND DOYLESBURG AROUND 530 PM EDT.
  PERULACK AROUND 540 PM EDT.
  HONEY GROVE...EAST RUTHERFORD AND BLACKLOG AROUND 550 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ORBISONIA...SHADE
GAP...NEW GERMANTOWN AND BLAIN.

THIS INCLUDES THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 186 AND
201.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4011 7795 4019 7797 4037 7779 4037 7776
      4049 7762 4032 7737 4030 7738 4031 7736
      4029 7733 4026 7742 4027 7742 4030 7740
      4019 7760 4020 7762 4015 7761 4006 7780
TIME...MOT...LOC 2116Z 224DEG 28KT 4019 7781

RXR
Special weather statement, Jul 8, 5:16 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
516 PM EDT TUE JUL 8 2014

PAZ012-018-019-026>028-045-046-049-082145-
UNION PA-MIFFLIN PA-JUNIATA PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-NORTHERN CLINTON PA-HUNTINGDON PA-
SOUTHERN LYCOMING PA-
516 PM EDT TUE JUL 8 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 515 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR MONUMENT THROUGH STATE COLLEGE TO NEAR
HUNTINGDON...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND TORRENTIAL DOWNPOURS WILL BE POSSIBLE
WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BLANCHARD AND MONUMENT AROUND 520 PM EDT.
  LOCK HAVEN...MOUNT UNION...MILL HALL...FLEMINGTON...CASTANEA AND
ALLENSVILLE AROUND 530 PM EDT.
  AVIS...DUNNSTOWN...STRODES MILLS...MCELHATTAN...BLACKLOG AND
MACKEYVILLE AROUND 540 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE JUNIATA COLLEGE...
WAGNER...LOCK HAVEN UNIVERSITY...NEWTON HAMILTON...OVAL...
MCVEYTOWN...SNYDERTOWN...TUSSEY MOUNTAIN SKI AREA...MAITLAND AND
ATKINSON MILLS.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 153 AND 194.
 INTERSTATE 99 BETWEEN MILE MARKERS 69 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND MAY LEAD TO FLOODING. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4048 7813 4050 7814 4049 7815 4126 7770
      4116 7707 4083 7727 4081 7736 4070 7735
      4040 7754 4037 7754 4036 7759 4029 7768
TIME...MOT...LOC 2115Z 290DEG 33KT 4117 7766 4054 7804

LA CORTE
Local storm report, Jul 8, 5:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND DMG     2 SSW MEYERSDALE        39.78N  79.04W
07/08/2014                   SOMERSET           PA   CO-OP OBSERVER

            TREES REPORTED DOWN NEAR MEYERSDALE.

&&

EVENT NUMBER CTP1400203

EVANEGO
Local storm report, Jul 8, 6:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
612 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     GREENCASTLE             39.79N  77.73W
07/08/2014                   FRANKLIN           PA   TRAINED SPOTTER

            NUMEROUS LARGE LIMBS DOWN.

&&

EVENT NUMBER CTP1400204

EVANEGO

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Phillips Aaf/Abe, MD (KAPG), 12:00Z

10.3 hours before the tornado, 234 km from the path. July 8, 2014.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 132 joules per kilogram, CIN -176, lifted condensation level 1646 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-176 J/kg
Surface CAPE
604 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Williamsport (IPT), 50 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Binghamton radar (KBGM), 83 km away, was scanning. The volume nearest the touchdown began at 22:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are

The other tornadoes of July 8, 2014

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 81:33 PM EDTEF1Medina, OH8.3200$78,000
July 81:43 PM EDTEF1Medina, OH1.6200$20,000
July 82:15 PM EDTEF1Mahoning, OH5.4200$225,000
July 82:48 PM EDTEF1Mercer, PA2.5150$75,000
July 83:25 PM EDTEF1Monongalia, WV2.050$50,000
July 83:55 PM EDTEF1Taylor, WV4.4150$50,000
July 86:33 PM EDTEF1Oneida, NY1.0600$30,000
July 86:48 PM EDTEF1Lewis, NY12.3300$250,000
July 87:00 PM EDTEF0Luzerne, PA0.950$5,000
July 87:02 PM EDTEF2Madison, NY2.52354$600,000
July 87:05 PM EDTEF1Susquehanna, PA1.4150$100,000
July 87:25 PM EDTEF1Oneida, NY1.365$110,000
July 88:40 PM EDTEF0Warren, NY1.1100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.